When a four-year-old girl went into anaphylactic shock during a flight because a fellow passenger four rows from her had opened a packet of nuts, the danger of nuts on board airplanes was thrust into limelight. But how does this happen? Can dust particles from a packet of nuts really affect someone not even sitting close to you?
According to Dr Sarah Karabus, a South African paediatrician and allergologist practicing at Thriving Kids, Christiaan Barnard Memorial Hospital in Cape Town, this is a very real and worrying situation.
Carry an epinephrine injection
“Ideally, nuts should be banned on all flights, but of course this will take years to put into place. In the interim airlines should have strict policies – if a person identifies themselves to the airline staff as having a life threatening allergy, the airline should have a protocol in place on how to keep that passenger safe.
“Also, it should be mandatory for all aeroplanes to have an adrenaline auto injector such as an epipen in their first aid kit in case of a serious allergic reaction on board,” she says.
To be safe, it is recommended that you carry an epinephrine injection with you at all times if you suffer from severe allergies. Be sure that your family, friends and co-workers know how to administer the injection in an emergency situation.
It is also important to store your injection correctly to ensure that it works optimally should you need it. Always keep your pen in a cool, dry place where it is protected from direct sunlight. Do not refrigerate your injection and discard it if the solution turns cloudy or brown.
How common are nut allergies?
An allergy to nuts is a serious and life-long allergy that affects both children and adults. Even a minor exposure to nuts can cause a life threatening reaction.
Anaphylactic shock is triggered when the person is exposed to an allergen, in this case peanut or tree nuts. In a confined and air-conditioned space such as an aircraft it is entirely possible that dust particles from the nuts could pass throughout the cabin and trigger a reaction from someone with an allergy.
Dr Karabus says the signs to watch for in someone with a nut allergy include an itchy throat or tongue / eyes/ears, sneezing, a runny nose, a cough, hives or a "sense of impending doom" – and this is just the early stages of the reaction.
“If left untreated it can result in severe vomiting and abdominal pain, wheezing, low blood pressure, and eventually anaphylaxis shock or collapse.”
Dr Karabus adds that the most important treatment is adrenaline. “Even if you aren't sure it is indeed anaphylaxis , rather give the adrenaline anyway. It isn't harmful harm to administer it in a situation where it isn't needed, but if it is give too late when there is anaphylaxis, it could be fatal.”